TOMPKINS COUNTY, N.Y.—The Tompkins County Sheriff’s is warning the public of a known increase in overdoses where Narcan intervention was not effective, or required multiple doses.

Officials believe the increase is associated with the rise of a new drug called “tranq dope,” or Xylazine, which is an animal tranquilizer not approved for humans, but has been found in heroin and cocaine.

Xylazine is a sedative that slows people’s breathing and heart rate and lowers blood pressure, which can compound some effects of opioids like fentanyl or heroin. Xylazine is not an opioid, meaning that administering Naloxone (Narcan) won’t reverse a deep sedation from the drug, nor the dramatic awakening often associated with Narcan administration following an overdose from an opioid.

Giving Narcan is still critical as Xylazine is often mixed with opioids, and the immediate goal in the case of an overdose is to make sure the individual’s brain is still getting oxygen.

Medical professionals recommend starting rescue breathing after the first dose of Narcan, which may help restart the lungs even if the person does not wake up.

The trend of mixing opiates with other depressants or synthetics other than Xylazine has also been reported, and the mixed substance may present in different colors.

More information can be found at www.tompkinscountyny.gov/health/opioids.

Zoë Freer-Hessler

Zoë Freer-Hessler is a general assignment reporter for the Ithaca Voice. She has covered a wide range of topics since joining the news organization in November 2021. She can be reached at zhessler@ithacavoice.com...